Tennessee, 2003Flash Flooding in Tennessee, September 22, 2003
September 22, 2003 · NWS OHX · 27 events in 18 counties and zones
27 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $123,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 22, 1:15 AM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Sep 22, 1:15 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
215 AM CDT MON SEP 22 2003
LATEST SURFACE ANALYSIS SHOWING CENTER OF CLOSED LOW WEST OF JAN...
WITH INVERTED TROF AXIS EXTENDING UP ACROSS WEST TN. ALOFT...TROF
AXES HOLDING TO THE WEST...WITH ML JET STREAK WORKING OVER THE
EASTERN CWA. WIDESPREAD RAIN CONTINUES...WITH BAND OF HEAVIER PRECIP
BETWEEN BNA-CSV RESULTING FROM ML STREAK.
MODELS REMAIN IN PRETTY DECENT AGREEMENT WITH PROGRESSION OF THIS
SYSTEM...ADVANCING ML/UL TROF AXES RAPIDLY EASTWARD TODAY. WAVE
ALONG SURFACE BOUNDARY WILL RIDE UP INTO TN VALLEY LATER THIS
MORNING EVENTUALLY DRAGGING FRONTAL BOUNDARY TO THE BNA VICINITY
AROUND 17Z...THEN THROUGH CSV 21Z OR SO. ENHANCED UVV FROM STREAK AND
DEEPER MOISTURE LOOKING TO VACATE THE CWA JUST AHEAD OF THE SURFACE
BOUNDARY. THUS...CURRENT WIDESPREAD LIGHT-MODERATE RAINFALL
EXPECTED TO CONTINUE THROUGH THE MORNING...THEN TAPER-OFF DURING
THE AFTERNOON AS THE FRONTAL BOUNDARY PASSES. BAND OF HEAVY RAIN
NEAR ENTRANCE REGION SHOULD MOVE EAST AT A FAIR CLIP AND TRAINING
AFFECT SHOULD STAY BELOW FF GUIDANCE. DO NOT PLAN WATCH AT THIS
TIME. WILL CONTINUE CATEGORICAL POPS TODAY...ENDING PRECIP THIS
AFTERNOON ALL AREAS.
RAPID DRYING COMMENSING TONIGHT...AND NO RAIN IN SIGHT AFTER THAT
TIME UNTIL SMALL CHANCE WITH WEAK LL BOUNDARY ON THURSDAY.
BNA 78/57/78/52 +000
CKV 77/55/77/50 8000
CSV 73/51/73/47 +1--
07
.BNA...NONE.
Hazardous weather outlook, Sep 22, 4:30 AM CST, 30 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-231030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON SEP 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT IS EXPECTED TO PUSH ACROSS MIDDLE TENNESSEE THIS
AFTERNOON BRINGING AND END TO THE PRECIPITATION BY THIS EVENING.
THIS MORNING HOWEVER...LIGHT TO MODERATE RAINFALL WILL REMAIN
WIDESPREAD ACROSS THE AREA. RAINFALL MAY BECOME HEAVY AT TIMES
WITH AN ADDITIONAL 1 TO 2 INCHES POSSIBLE LOCALLY. THIS HEAVY
RAIN WILL LEAVE WATER STANDING ON ROADWAYS AND POSSIBLY BRING
SOME CREEKS AND STREAMS TO NEAR BANKFULL. LOCALIZED FLASH FLOODING
IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED.
07
In the hours before
Special weather statement, Sep 22, 4:30 AM CST, 30 minutes before
TNZ007-008-026>028-059-062-221300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON SEP 22 2003
WIDESPREAD LIGHT TO MODERATE AND OCCASIONALLY HEAVY RAIN WILL
CONTINUE ACROSS THE METRO AREA THE NEXT SEVERAL HOURS. RAINFALL
AMOUNTS OF 2 TO 3 INCHES OVERNIGHT HAVE BEEN COMMON. WHILE HEAVY
RAINFALL HAS STAYED LIMITED JUST ENOUGH TO KEEP CREEKS AND STREAMS
FROM OVER-SPILLING THEIR BANKS...PLENTY HAS FALLEN TO LEAVE
SIGNIFICANT WATER STANDING ON MOST AREA ROADSWAY...INCLUDING THE
INTERSTATES.
HYDROPLANING IS A VERY GOOD POSSIBILITY ON THIS MORNINGS COMMUTE
AND DRIVERS SHOULD BE CAUTIOUS AND LEAVE A LITTLE EXTRA TIME TO
REACH YOUR DESTINATION.
07
Flash Flood, Davidson
- When
- September 22, 5:00 AM CST to 8:30 AM CST
- Where
- Davidson County, 12 mi SE of Nashville
- Property damage
- $83,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.171, -86.777 (the zone’s center; the record gives no point)
Davidson County Office of Emergency Management reported Mill Creek overflowed its banks and came onto the intersection of Nolensville Road and Bluff Road. A Mercedes-Benz was swept downstream, and a person had to be rescued from the top of his car.
Flash Flood, Davidson
- When
- September 22, 5:30 AM CST to 10:00 AM CST
- Where
- Davidson County, 6 mi SE of Nashville
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.171, -86.777 (the zone’s center; the record gives no point)
Hamilton Church Pike was flooded and impassable.
Flash Flood, Davidson
- When
- September 22, 5:45 AM CST to 10:00 AM CST
- Where
- Davidson County, Nashville
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.171, -86.777 (the zone’s center; the record gives no point)
Spotter reported a foot of water at the intersection of Bell Road and I-24.
Flash Flood, Williamson
- When
- September 22, 6:30 AM CST to 8:00 AM CST
- Where
- Williamson County, 9 mi NE of Franklin
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.894, -86.899 (the zone’s center; the record gives no point)
The Brentwood YMCA parking lot was flooded.
Flash Flood, Maury
- When
- September 22, 6:30 AM CST to 10:00 AM CST
- Where
- Maury County, 3 mi NE of Columbia
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.617, -87.077 (the zone’s center; the record gives no point)
Spotter reported street flooding on Baker Road and Carters Creek Rd. Some motorists were temporarily stranded on several rural roads according to newspaper accounts.
Flash Flood, Davidson
- When
- September 22, 6:30 AM CST to 10:00 AM CST
- Where
- Davidson County, Nashville
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.171, -86.777 (the zone’s center; the record gives no point)
Flooding was occuring on Thompson Lane and Old Glenn Rd. Mill Creek was out of its banks.
Flash Flood, Rutherford
- When
- September 22, 6:30 AM CST to 8:30 AM CST
- Where
- Rutherford County, Murfreesboro
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.843, -86.417 (the zone’s center; the record gives no point)
TDOT reported a few streams were out of their banks, but no roads were flooded. There was high water on some slabs. High water was reported at the intersection of Old Nashville Highway and Lokey Avenue, at the railroad overpass.
Flash Flood, Rutherford
- When
- September 22, 6:30 AM CST to 8:30 AM CST
- Where
- Rutherford County, La Vergne
- Reported by
- NEWSPAPER
- Coordinates
- 35.843, -86.417 (the zone’s center; the record gives no point)
Newspaper account of a road closed in La Vergne due to high water, at Old Nashville Highway, under the railroad underpass.
Flash Flood, Wilson
- When
- September 22, 7:00 AM CST to 10:00 AM CST
- Where
- Wilson County, 3 mi SW of Mt Juliet
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 36.155, -86.298 (the zone’s center; the record gives no point)
About 6 inches of water on several low spots on Central Pike in Wilson County.
Flash Flood, Davidson
- When
- September 22, 7:00 AM CST to 10:00 AM CST
- Where
- Davidson County, 13 mi ESE of Nashville
- Property damage
- $10,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 36.171, -86.777 (the zone’s center; the record gives no point)
Tulip Grove Road was closed and barricaded due to high water about 1/2 mile south of the intersection of Lebanon Pike and Tulip Grove Road. Stoner Creek was out of its banks at this location. Also, Stoner Creek flooded a home on Andrew Jackson Parkway in Hermitage.
Flash Flood, Clay
- When
- September 22, 7:26 AM CST to 12:00 PM CST
- Where
- Clay County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.551, -85.544 (the zone’s center; the record gives no point)
Sheriff's office reported high water on many roads around the county.
Flash Flood, Moore
- When
- September 22, 7:30 AM CST to 10:00 AM CST
- Where
- Moore County, Lynchburg
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.285, -86.359 (the zone’s center; the record gives no point)
Sheriff's office reported a few streams out of their banks.
Flash Flood, Marshall
- When
- September 22, 7:30 AM CST to 10:00 AM CST
- Where
- Marshall County, North Portion
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.469, -86.765 (the zone’s center; the record gives no point)
TDOT placed high water signs on roads in the northern part of the county.
Flash Flood, Wilson
- When
- September 22, 7:30 AM CST to 10:00 AM CST
- Where
- Wilson County, Mt Juliet
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.155, -86.298 (the zone’s center; the record gives no point)
Flooding was occurring at the intersection of Old Lebanon Dirt Road and Mt. Juliet Road. Water was getting into a bank and into some homes. Flooding was occurring at a nearby parking lot of a strip mall, named Valley Center. Two men were seen canoeing in a Little League ball field in Mt. Juliet.
Flash Flood, Macon
- When
- September 22, 7:30 AM CST to 10:00 AM CST
- Where
- Macon County, 3 mi N of Lafayette
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.532, -86.007 (the zone’s center; the record gives no point)
TDOT reported 11/2 foot of water on Shiloh Road.
Flash Flood, White
- When
- September 22, 7:30 AM CST to 10:30 AM CST
- Where
- White County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.926, -85.455 (the zone’s center; the record gives no point)
Sheriff's office reported 6 to 12 inches of water on many roads around the county.
Flash Flood, Dekalb
- When
- September 22, 7:30 AM CST to 10:00 AM CST
- Where
- Dekalb County, Alexandria
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.980, -85.833 (the zone’s center; the record gives no point)
Local Police Department reported 6 to 12 inches of water on roads.
Flash Flood, Dekalb
- When
- September 22, 7:30 AM CST to 10:00 AM CST
- Where
- Dekalb County, Smithville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.980, -85.833 (the zone’s center; the record gives no point)
Local Police Department reported 6 to 12 inches of water on roads.
Flash Flood, Sumner
- When
- September 22, 7:30 AM CST to 10:00 AM CST
- Where
- Sumner County, Countywide
- Property damage
- $10,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.469, -86.460 (the zone’s center; the record gives no point)
TDOT reported many roads were closed due to high water in Gallatin, Hendersonville, Bethpage and Westmoreland. In a new subdivision off Harris Road in Portland, water got into a home on Willow Court.
Flash Flood, Overton
- When
- September 22, 7:30 AM CST to 12:00 PM CST
- Where
- Overton County, Countywide
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.345, -85.288 (the zone’s center; the record gives no point)
TDOT reported high water on many roads throughout the county.
Flash Flood, Grundy
- When
- September 22, 8:00 AM CST to 12:00 PM CST
- Where
- Grundy County, Pelham
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.388, -85.723 (the zone’s center; the record gives no point)
Sheriff's office reported high water on many roads throughout the county, but Pelham was the hardest hit due to road closures.
Flash Flood, Wilson
- When
- September 22, 8:10 AM CST to 9:30 AM CST
- Where
- Wilson County, 4 mi NW of Mt Juliet
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 36.155, -86.298 (the zone’s center; the record gives no point)
NWS employee reported Needmore Road was closed due to Shutes Branch coming out of its banks.
Flash Flood, Van Buren
- When
- September 22, 9:30 AM CST to 12:00 PM CST
- Where
- Van Buren County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.696, -85.453 (the zone’s center; the record gives no point)
Sheriff's office reported 6 inches of water on many roads throughout the county.
Flash Flood, Putnam
- When
- September 22, 9:30 AM CST to 12:00 PM CST
- Where
- Putnam County, Cookeville
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.141, -85.495 (the zone’s center; the record gives no point)
Flash Flood, Cumberland
- When
- September 22, 10:15 AM CST to 12:00 PM CST
- Where
- Cumberland County, Crab Orchard
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.950, -84.998 (the zone’s center; the record gives no point)
Heavy rains produced a mudslide along Interstate 40.
Flash Flood, Cumberland
- When
- September 22, 10:15 AM CST to 12:00 PM CST
- Where
- Cumberland County, Crossville
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.950, -84.998 (the zone’s center; the record gives no point)
Many roads were under high water.
Flash Flood, Fentress
- When
- September 22, 10:30 AM CST to 12:30 PM CST
- Where
- Fentress County, East Portion
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.381, -84.932 (the zone’s center; the record gives no point)
Several roads were under water across the eastern part of the county, including Allardt.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Virginia, September 22 to 23, 2003$74,000 · F1 · 7 events
- Hail and Damaging Winds in Kansas, September 22, 20031 in hail · 24 events
- Damaging Wind in New York, September 22, 2003$30,000 · 50 kt wind · 1 event
- Flash Flood in Georgia, September 22, 2003$20,000 · 1 event
- Flash Flood in North Carolina, September 22, 2003$20,000 · 1 event
- Hail in Kansas, September 22, 20030.88 in hail · 7 events
- Damaging Winds and Heavy Rain in Georgia, September 22, 2003$7,000 · 52 kt wind · 4 events
- Heavy Rain in North Carolina, September 22, 20033 events
- Heavy Rain in Maryland, September 22 to 23, 20033 events
- Heavy Rain in South Carolina, September 22, 20032 events
- Marine Thunderstorm Winds in Lake Erie, September 22, 20032 events
- Hail in Kansas, September 22, 20030.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337787, 5374604, 5374542, 5337788, 5374540, 5374541, 5374861, 5374862, 5374538, 5374539, 5374537, 5374528, 5374529, 5374530, 5374531, 5374532, 5374533, 5374534, 5374535, 5374536, 5337795, 5337794, 5337792, 5337793, 5337790, 5337791, 5337789.